indhia.gif (2534 bytes)

flag.gif (7907 bytes)

sdpl.gif (5957 bytes)
Search the Web

Search Indhia.com

home.gif (7826 bytes)

Health Line

.

Don't mix fever drugs for kids

TRYING to reduce a child's fever more' than one -over the-counter drug Is unnecessary and could even do more harm than good, a new report has said. In a study looking at how 161 paediatricians treat children's fevers, researchers found that half tell parents to give both ibuprofen and acetaminophen in alternating doses.

According to Dr. Clara E. Mayoral and her colleagues at Winthrop University Hospital in Mineola, Now York, this strategy could put children at greater risk from the drugs' rare side effects, which include liver damage. Mayoral said that when children are treated with both drugs, they may end up exceeding the recommended daily dose of one or both.

Acetaminophen is the active ingredient in Tylenol and is found in many cold medications, and ibuprofen is the active 'ingredient m Advil. Both drug types act in similar ways, and can cause stomach upset if taken in high amounts. In the past, accidental overdoses of acetaminophen given to children under two years have resulted in liver failure and death.

Some paediatricians in this study. Ma moral added, told parents to alternate between acetaminophen and ibuprofen every 2 hours. Still others advised giving acetaminophen every four hours and ibuprofen every six hours. leading to a rather complicated dosing schedule.

"The, point is that there's the potential for confusing parents. Parents need to understand that fever is not necessarily a bad thing. It's the body's response to infection. Treating the fever does not treat the underlying cause."

As reported in The Business Lines News Service

back(1).gif (921 bytes)

line2a.gif (4377 bytes)

email2.gif (998 bytes)info@indhia.com
line2b.gif (4352 bytes)

home.gif (7826 bytes)